Alert archive / New Mexico / Special Weather Statements in 2024

Special Weather Statement, NWS El Paso, TX

July 10, 2024

NWS El Paso, TX issued this special weather statement at Jul 10, 2024, 6:12 PM MDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2024, 6:12 PM MDT (00:12 UTC)
Expired
Jul 10, 2024, 6:45 PM MDT
In force
33 min
Issued by
NWS El Paso, TX
Hail
0.25 in
Wind
50

The radar

The Holloman AFB radar (KHDX), 17 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2024-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2024-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3048 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS84 KEPZ 110012
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
612 PM MDT Wed Jul 10 2024
 
NMZ427-428-110045-
East Central Tularosa Basin/Alamogordo NM-
West Central Tularosa Basin/White Sands NM-
612 PM MDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL OTERO...EASTERN
SIERRA AND NORTHEASTERN DONA ANA COUNTIES THROUGH 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Northrup Landing, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
White Sands National Park and Holloman Air Force Base.

This includes Highway 70 in New Mexico near mile marker 206.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3309 10636 3311 10612 3283 10608 3282 10642
TIME...MOT...LOC 0012Z 002DEG 25KT 3302 10627 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

KS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Jul 10, 5:46 PM MDT, 26 minutes earlier.

Area forecast discussion, Jul 10, 5:46 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
546 PM MDT Wed Jul 10 2024

...New AVIATION...

.SYNOPSIS...
Issued at 1225 PM MDT Wed Jul 10 2024

Scattered strong thunderstorms develop this afternoon with severe
wind gusts being the main concern. Locally heavy rainfall and
moderate hail are also possible into the evening. Storm chances
shift over western areas later in the week. A disturbance moves
into the region early next week, increasing the potential for
flash flooding area-wide. Temperatures remain near or slightly
above average into next week.

&&

.DISCUSSION...
Issued at 1225 PM MDT Wed Jul 10 2024

An active afternoon/evening is expected today due to diffluent
flow aloft and an impulse rotating around the upper high. Better
shear is in place (20-30kts bulk) compared to yesterday, so more
sustained updrafts are favored. The Marginal Risk for wind has
been expanded westward to the AZ border with the latest SPC update
as DCAPE values around 1500 J/kg and steep lapse rates signal the
potential for strong downdrafts. Severe gusts over 60mph are
possible from the storms today and their outflows, similar to what
we saw yesterday. Severe hail is also possible due to drier air
in the mid levels. Storm outflows should race to the south through
the lowlands and spark new activity into the evening before
dissipating around sunset as we lose diurnal heating.

For the rest of the week, the upper high drifts to the north and
northeast towards the Four Corners, allowing drier continental
air to filter in from the northeast. This will help limit storm
development, especially east of the Rio Grande. PWs hold around
0.8" through Saturday, so flash flooding is not a big concern. The
mountains and western areas will be favored for daily activity as
storm motion is from the east/northeast.

More unsettled weather is the trend for next week as an inverted
upper trough/weakness in the ridge moves in from the southeast.
This disturbance brings in a good amount of subtropical moisture
from the Gulf of Mexico. PWs climb to around 1.25" by the middle
of next week and maybe as high as 1.5" which is not far from daily
maxes. There are differences among the models on strength,
placement, and orientation of the trough, but a wetter pattern
seems like a good bet at this point. Rain chances begin to
increase area-wide on Sunday, climbing a bit each day through the
middle of next week. Flooding becomes more and more of a concern
as the low sits somewhere nearby and moisture is trapped
underneath.

Temperatures will be remarkably steady through the period,
holding in the upper 90s for highs in El Paso. Day-to-day
fluctuations are possible depending on storm coverage. Somewhat
cooler temps are favored next week due to increased cloud cover
and rain chances.

&&

.AVIATION...
(00Z TAFS)
Issued at 527 PM MDT Wed Jul 10 2024

VFR conditions are expected through the period across all of the
TAF sites with CIG FEW100-BKN250. The winds will be low end breezy
to windy at times (10 to 20 kts with gusts up to 35 kts) and
variable in direction at least until 03Z. There will be scattered
TS across the Borderland until 03 and 04Z. In the presence of TS,
the winds will be strong and erratic. Otherwise, the winds will
be light for the rest of the period. Except for BLDU and +RA not
mentioned in the TAFs that could reduce VSBY, there should be no
reduction in the VSBY across the runways for the majority of the
time.

&

.FIRE WEATHER...
Issued at 1225 PM MDT Wed Jul 10 2024

Fire weather concerns remain low through the forecast period.
Monsoonal moisture is here to stay with relative humidities
above critical levels, although somewhat drier air moves in late
in the week. Winds outside of outflows from daily thunderstorms
will be light to modestly breezy mostly from the east and
southeast. Scattered storms develop this afternoon with strong
gusts and isolated instances of large hail. Storm coverage shifts
to the west later this week, becoming more of a flood threat.
Better coverage area-wide returns for next week as a moisture-rich
disturbance moves in from the southeast. Fuels will continue to
moisten as a result of daily rain chances. Temperatures remain
near or just above normal.

Min RHs will be 15-25% in the lowlands through Saturday, 20-40%
in the mountains. Vent rates range from good to excellent.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  75  98  76  98 /  40  30  20  10
Sierra Blanca            66  91  66  90 /  30  20  10  10
Las Cruces               70  97  71  98 /  40  30  30  10
Alamogordo               66  93  66  94 /  40  40  20  10
Cloudcroft               49  69  49  72 /  40  60  20  30
Truth or Consequences    69  94  68  95 /  30  50  30  20
Silver City              64  89  64  90 /  40  60  60  60
Deming                   69  97  69  97 /  40  30  50  10
Lordsburg                70  98  71  98 /  40  50  60  30
West El Paso Metro       75  96  76  96 /  40  30  20  10
Dell City                68  94  68  95 /  20  20  10  10
Fort Hancock             72  97  71  97 /  30  20  10  10
Loma Linda               67  89  68  89 /  30  30  10  10
Fabens                   73  97  73  97 /  40  20  20  10
Santa Teresa             72  94  72  95 /  40  30  30  10
White Sands HQ           72  94  73  95 /  40  40  30  10
Jornada Range            66  94  68  95 /  40  40  30  20
Hatch                    67  97  68  98 /  40  40  40  20
Columbus                 72  97  73  96 /  40  20  50  10
Orogrande                68  93  69  93 /  30  40  20  10
Mayhill                  54  80  54  83 /  20  60  20  30
Mescalero                54  81  54  83 /  30  60  20  30
Timberon                 54  78  53  80 /  30  60  20  20
Winston                  57  87  57  87 /  30  60  40  40
Hillsboro                66  92  66  92 /  40  60  60  30
Spaceport                64  93  64  94 /  40  40  30  20
Lake Roberts             61  89  60  89 /  30  70  60  60
Hurley                   64  92  64  93 /  40  60  50  40
Cliff                    64  99  63  99 /  30  70  50  60
Mule Creek               66  94  66  93 /  30  70  60  60
Faywood                  66  90  66  91 /  40  60  50  30
Animas                   69  99  69  98 /  40  50  60  30
Hachita                  68  97  68  96 /  40  30  60  10
Antelope Wells           69  97  68  96 /  40  40  60  30
Cloverdale               66  93  68  92 /  40  50  70  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flood Watch until midnight MDT tonight for NMZ415-416.

&&

FORECASTER...36-Texeira

In the hours before

Special weather statement, Jul 10, 2:26 PM MDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service El Paso TX
226 PM MDT Wed Jul 10 2024

NMZ414-417-429-102100-
Southeast Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
226 PM MDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH 300
PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Timberon, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 10585 3258 10568 3237 10570 3243 10601
TIME...MOT...LOC 2026Z 010DEG 23KT 3250 10580

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KS
Special weather statement, Jul 10, 4:34 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
434 PM MDT Wed Jul 10 2024

NMZ411-427-102300-
West Central Tularosa Basin/White Sands NM-
Southern Dona Ana County/Mesilla Valley NM-
434 PM MDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DONA ANA COUNTY
THROUGH 500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aguirre Springs and Dripping Springs, 5 miles southwest of White
Sands Missile Range Headquarters, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Those outdoors should try to take shelter.

Locations impacted include...
White Sands Missile Range Headquarters, Talavera, Dripping Springs,
Aguirre Springs, Soledad Canyon, and Portions of Organ Mountains
Desert Peaks National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3241 10660 3239 10645 3219 10644 3224 10669
TIME...MOT...LOC 2231Z 009DEG 13KT 3234 10656

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KS
Special weather statement, Jul 10, 4:56 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
456 PM MDT Wed Jul 10 2024

NMZ409-427-102315-
Sierra County Lakes NM-West Central Tularosa Basin/White Sands NM-
456 PM MDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SIERRA COUNTY
THROUGH 515 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Northrup Landing, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Sierra
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3315 10672 3315 10660 3299 10655 3299 10677
TIME...MOT...LOC 2255Z 000DEG 17KT 3309 10666

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KS
Special weather statement, Jul 10, 5:28 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service El Paso TX
528 PM MDT Wed Jul 10 2024

NMZ409-410-427-110000-
Northern Dona Ana County NM-Sierra County Lakes NM-
West Central Tularosa Basin/White Sands NM-
528 PM MDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SIERRA AND NORTH
CENTRAL DONA ANA COUNTIES THROUGH 600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Spaceport America, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Sierra
and north central Dona Ana Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3305 10679 3305 10659 3281 10655 3282 10687
TIME...MOT...LOC 2328Z 000DEG 16KT 3297 10672

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KS
Special weather statement, Jul 10, 5:30 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
530 PM MDT Wed Jul 10 2024

NMZ427-428-110015-
East Central Tularosa Basin/Alamogordo NM-
West Central Tularosa Basin/White Sands NM-
530 PM MDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTERO AND EAST
CENTRAL SIERRA COUNTIES THROUGH 615 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Three Rivers, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Otero
and east central Sierra Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3338 10640 3335 10613 3311 10612 3312 10648
TIME...MOT...LOC 2330Z 000DEG 16KT 3328 10627

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KS
Special weather statement, Jul 10, 6:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
612 PM MDT Wed Jul 10 2024

NMZ427-428-110045-
East Central Tularosa Basin/Alamogordo NM-
West Central Tularosa Basin/White Sands NM-
612 PM MDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL OTERO...EASTERN
SIERRA AND NORTHEASTERN DONA ANA COUNTIES THROUGH 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Northrup Landing, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
White Sands National Park and Holloman Air Force Base.

This includes Highway 70 in New Mexico near mile marker 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3309 10636 3311 10612 3283 10608 3282 10642
TIME...MOT...LOC 0012Z 002DEG 25KT 3302 10627

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KS

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:15 PM MDTSpecial Weather StatementEPZDoña Ana30 min
Jul 10, 6:18 PM MDTSevere Thunderstorm WarningEPZDoña Ana42 min
Jul 10, 6:26 PM MDTSpecial Weather StatementEPZSierra34 min
Jul 10, 6:40 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Jul 10, 6:55 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Jul 10, 7:17 PM MDTDust Storm AdvisoryEPZHidalgo57 min
Jul 10, 7:22 PM MDTAreal Flood AdvisoryEPZDoña Ana1 min
Jul 10, 7:24 PM MDTDust Storm AdvisoryEPZDoña Ana49 min
Jul 10, 7:25 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 10, 7:48 PM MDTAreal Flood AdvisoryEPZDoña Ana117 min
Jul 11, 3:34 PM MDTAreal Flood AdvisoryEPZGrant116 min
Jul 11, 3:40 PM MDTAreal Flood AdvisoryEPZGrant110 min
Jul 11, 4:12 PM MDTSpecial Weather StatementEPZGrant33 min
Jul 11, 4:44 PM MDTDust Storm WarningEPZHidalgo2 hr
Jul 11, 4:55 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo2 hr
Jul 11, 5:13 PM MDTSpecial Weather StatementEPZSierra17 min
Jul 10, 8:58 PM MDTSpecial Weather StatementEPZEl Paso47 min

Nearby

Special Weather Statements in New Mexico, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.